MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION CHARGER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BOSTON SCIENTIFIC CORPORATION CHARGER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 24682
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that removal difficulties were encountered.The 100% stenosed target lesion was located in the non-tortuous and severely calcified supeficial femoral artery (sfa).Physician crossed retrograde from the posterior tibial artery and gained access from the contralateral groin.The physician was able to floss the guidewire through the 6f sheath out the groin access.A 4.0 x150, 135cm charger balloon catheter was advanced; however, it was noticed that advancing was extremely difficult.The physician performed multiple inflations up and down the length of sfa.A lot of resistance was felt when the physician tried to remove the balloon.The balloon stopped moving back and the catheter stretched and snapped approximately 5 cm from the proximal hub.The physician used a 6f non-bsc guide catheter and advanced it over the balloon catheter to try to capture the balloon in the guide catheter.He was able to advance the guide catheter to the proximal balloon ro marker, but unable to advance the guide catheter over the balloon.He manipulated the guide catheter and the charger balloon catheter together pulling in short stokes to remove the portion of the remaining charger balloon intact.When the half of the balloon was out of the patient's body, the physician cut off a piece of the balloon outside the patient in order to be able to access and manipulate the non-bsc guidewire he had access with.The fractured portion was removed intact from the patient's body.The procedure was completed with a different device.No patient complications were reported.
 
Event or Problem Description
It was reported that removal difficulties were encountered.The 100% stenosed target lesion was located in the non-tortuous and severely calcified superficial femoral artery (sfa).Physician crossed retrograde from the posterior tibial artery and gained access from the contralateral groin.The physician was able to floss the guidewire through the 6f sheath out the groin access.A 4.0 x150, 135cm charger balloon catheter was advanced; however, it was noticed that advancing was extremely difficult.The physician performed multiple inflations up and down the length of sfa.A lot of resistance was felt when the physician tried to remove the balloon.The balloon stopped moving back and the catheter stretched and snapped approximately 5 cm from the proximal hub.The physician used a 6f non-bsc guide catheter and advanced it over the balloon catheter to try to capture the balloon in the guide catheter.He was able to advance the guide catheter to the proximal balloon ro marker, but unable to advance the guide catheter over the balloon.He manipulated the guide catheter and the charger balloon catheter together pulling in short stokes to remove the portion of the remaining charger balloon intact.When the half of the balloon was out of the patient's body, the physician cut off a piece of the balloon outside the patient in order to be able to access and manipulate the non-bsc guidewire he had access with.The fractured portion was removed intact from the patient's body.The procedure was completed with a different device.No patient complications were reported.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: the charger 4.0x150, 135cm was received for analysis.The device was received in three sections due to two complete shaft breaks.The distal section of the device was received advanced through the customer's 6fr sheath.For investigation purposes, the sheath was dissected to facilitate an examination of the balloon material of the device.As per charger specification, the recommended sheath for this device is minimum 5fr.The device was returned inside the customer's 6fr sheath.A visual examination identified that the balloon was not folded, which indicates that the device was subjected to positive pressure.A microscopic examination identified a balloon longitudinal tear beginning approximately 60mm distal of the proximal markerband and extending for approximately 5mm distally.An examination of the balloon material and markerbands identified no other issues with the balloon material.As per charger specification, the rated burst pressure is 20 atmospheres.A visual and microscopic examination observed no damage to the tip of the device.A visual and tactile examination found the shaft of the device to be detached at two locations.The first break was located approximately 40mm distal of the strain relief.The second break was located approximately 200mm distal of the first break.The shaft was also noted to be severely stretched/damaged and accordioned at more than one location.This type of damage is consistent with resistance being encountered and excessive tensile force being applied to the device during withdrawal through the sheath.A microscopic examination found no issues with the markerbands of the device.Both markerbands were undamaged and in the correct position on the device.No other issues were identified during the product analysis.

Brand Name
CHARGER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key12304691
Report Number2134265-2021-09896
Device Sequence Number3612107
Product Code LIT
UDI-Device Identifier08714729804048
UDI-Public08714729804048
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K112697
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2023
Device Model Number24682
Device Catalogue Number24682
Device Lot Number0025200696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Initial Date Received by Manufacturer 07/26/2021
Supplement Date Received by Manufacturer08/27/2021
Initial Report FDA Received Date08/10/2021
Supplement Report FDA Received Date09/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR